What Won’t Dogs Eat?

In this article, Lee Herold, DVM, DACVECC, discusses two toxicity cases (marijuana ingestion and paint ball ingestion) including presenting signs, decontamination protocol, and treatment.

Views: 1406 - Comments: 1

You are here

After years of practice in veterinary medicine, I still find myself pondering astonishingly: what won’t dogs eat? We know that most dogs do not have discriminating tastes, but I remain amazed at the wide range of things that dogs feel fit to eat - not just sample or taste, but eat in its entirety. Some of the things that dogs eat will simply be amusing, but others can be deadly. Some of the most challenging cases encountered are those of unknown toxic ingestions. A good history might provide clues, but more often than not time and serendipity come together to support a presumed diagnosis of toxin ingestion. Here are two interesting cases of ingestions seen at DoveLewis:

A four-month-old Labrador puppy was evaluated due to known paint ball ingestion. He presented immediately for evaluation by the client after they returned home to find him covered in blue paint. Figure 1 Vomiting dogshows the sad puppy after successful emesis. He was treated in hospital with IV fluid therapy and electrolyte monitoring. He was discharged home within 24 hours of presentation.

Gastrointestinal signs including diarrhea and vomiting may be expected with paintball toxicity but neurologic signs can also occur. The mechanism of toxicity associated with paintballs is not fully understood; however, it is thought to be related to glycerol, polyethylene glycol and sorbitol in the paintballs. These ingredients act as osmotic agents that can draw fluid into the intestines and may result in severe hypovolemia and hypernatremia associated with clinical signs of ataxia, weakness, coma, and death. The glycerol can cross react with in-house ethylene glycol tests and patients in whom ingestion is not witnessed can be incorrectly diagnosed as ethylene glycol intoxication because they can show similar clinical signs and have a positive test. Therapy is symptomatic and supportive with emesis, fluid therapy, anti-emetics if indicated, and electrolyte monitoring for development of hypernatremia.

A 10-year-old male neutered sheltie mix presented for being unresponsive. He was left alone for a three hour period of time after which the owner found him rigid. Since this patient had a history of seizures, the owner thought he might just be recovering from a seizure. When he did not recover as he usually did after his seizures, he was brought to DoveLewis for evaluation. This patient presented with nonambulatory tetraparesis with forelimb rigidity and pelvic limbs in severe flexion. He had altered mental status with a stuporous mentation, but was also hyperesthetic and had a weak gag reflex. His heart rate and blood pressure were normal. The client was unaware of any potential toxin or medication ingestions or any dietary indiscretion. He was initially treated with IV fluids, and mannitol in case of intracranial hypertension. He was admitted to the ICU for seizure watch and neurologic monitoring. CBC and chemistry was not remarkable. Five hours after admit to the ICU, this patient remained unresponsive but vomited one-half pound of marijuana. This was considered likely to be contributing to the clinical signs and he subsequently had gastric lavage performed yielding even larger volumes of marijuana plant material. He had an enema to promote catharsis, was administered activated charcoal and was continued on IV fluid therapy.  His neurologic status very gradually improved and he was discharged 24 hours after admission.

Delta-9-tetrahydrocannabinol (THC) is the active ingredient in marijuana that accounts for the clinical signs of toxicity. The most common clinical signs are ataxia, mydriasis, urinary incontinence, tachycardia, and hypersalivation. However, more severe clinical signs including seizures and coma can occur. Deaths from THC toxicity are rare. The LD50 is ~3 g/kg in dogs, which is much higher than the dose at which clinical signs develop. THC is rapidly absorbed from the GI tract or via inhalation, and clinical signs typically occur within an hour of ingestion. Dogs can gain access to marijuana due to recreational use by the clients. Marijuana exposures can also occur concurrently with chocolate toxicity with ingestion of “pot” brownies. Increasingly, clients may have medical marijuana in their home. Diagnosis is typically made by history of exposure and/or consistent clinical signs with no other toxic exposures. Urine drug tests are available to evaluate for exposure to THC along with other recreational drugs and can aid in the diagnosis. If the drug is in the household for recreational purposes clients are often unwilling to acknowledge this exposure to veterinarians, further challenging the diagnosis and treatment. This case was the largest exposure (>0.5 lbs of plant material) that we have seen at DoveLewis. The content of THC in marijuana can be quite variable but ranges from 3-20%. Given that variable concentration, this patient may have received anywhere from 0.4-2.4 grams/kg THC;  the high end of the dose comes close to the LD50 of 3 g/kg. The very large dose likely contributed to this patient presenting unresponsive. The history in this case was not helpful and diagnosis was made only when the patient vomited marijuana 8 hours after the development of clinical signs. Despite the delay in diagnosis, appropriate therapy with gastric lavage, activated charcoal and IV fluid support resulted in complete recovery.

1. Donaldson CW. Paintball toxicosis in dogs. Vet Med 2003: 98(12):995-998.
2. King JB. Paintball intoxication in a pug. J Vet Emer Crit Care 2007: 17(3): 290-293.
3. Lhera RM. Toxicologic hazards for police dogs involved in drug detection. J Am Vet Med Assoc 2006: 228(7): 1028-1032.
4. Small Animal Toxicology 2nd edition. Peterson, ME. Elsevier:2006:p.293-295.

Add To Training Plan


Content Assignment